Alabama, 2010

Damaging Wind in Alabama, August 27, 2010

August 27, 2010 · NWS BMX · 1 event in 1 county or zone

Differential heating on either side of an earlier stratus deck set up a surface boundary that helped to focus lift in an already unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Differential heating on either side of an earlier stratus deck set up a surface boundary that helped to focus lift in an already unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 2:36 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 2:36 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT FRI AUG 27 2010

.DISCUSSION...

SEVERAL FEATURES OF INTEREST THIS AFTERNOON. FIRST WE HAVE A
LINGERING BOUNDARY DOWN THE APPALACHIAN MOUNTAINS INTO NE AL. 2ND
WE HAVE OUR SFC FRONT WHICH HAS BEEN PRESENT ACROSS THE SRN EDGE
OF THE CWA WHICH IS MORE OF A WARM FRONT NOW EXTENDING BACK TO THE
SW INTO THE WRN GULF TO A SFC LOW CREATING A INVERTED TROUGH
ACROSS FROM NE TO SW ACROSS THE FORECAST AREA. THIS IS NOTICEABLE
IN OUR VISIBLE SATELLITE IN THE ORIENTATION OF THE CLOUD
DEVELOPMENT AND ON THE RADAR AS SHOWERS AND A FEW THUNDERSTORMS
HAVE POPPED UP. THIS IS MAKING FOR A SE/ESE FLOW DEVELOPING
HELPING TO BRING IN MORE MOISTURE. WE HAVE SEEN OUR DEW
POINTS/RH'S INCREASE TODAY.

MODEL GUIDANCE CONTINUES TO GO WITH AN OVERALL WETTER PATTERN
WITH THE HIGH PRESSURE NOT BUILDING AS STRONG OR AS FAR SOUTH AS
ONCE LOOKED TO BE THE CASE. THUS...THIS PACKAGE IS TRENDING WETTER
OVER THE WEEKEND AND FURTHER NWD WITH THAT MOISTURE. AS WE MOVE
INTO THE BEGINNING OF NEXT WEEK...WITH STILL KEEP MOISTURE AXIS
AROUND ACROSS C AL WITH HIGHEST RAIN CHANCES TO THE S. BEST
CHANCES WILL BE ALONG THESE BOUNDARIES IN THE AFTERNOON AND EARLY
EVENING WITH HEATING. AS WE MOVE INTO MID WEEK...FOR
NOW...GUIDANCE IS ATTEMPTING TO BUILD THE HIGH A TAD CLOSER WHICH
COULD HELP TO PUSH SOME OF THE MOISTURE TO THE W. WILL SEE LOWER
TEMPERATURES FOR SUN/MON TIME FRAME BUT THE CHANGE IS THAT THIS
WILL BE DUE MORE TO INCREASED CLOUD COVER AND RAIN CHANCES THAN
THAT OF DRIER COOLER AIR...AT LEAST FOR PART OF THE AREA...
DEPENDING ON WHERE THIS AXIS ENDS UP. HOWEVER...LOOKING MORE
LIKELY THAT AN UMBRELLA MAY BE NEEDED OFF AND ON OVER THE NEXT FEW
DAYS.

08/MNK

&&

.AVIATION...18Z TAF DISCUSSION.

RAIN SHOWERS WILL CONTINUE TO DEVELOP NEAR MGM AND TOI OVER THE
NEXT SEVERAL HOURS. THIS IS THE AREA WHERE WE EXPECT MOST OF THE
CONVECTION TO OCCUR. ALONG THE NORTHERN TAF SITES...A SLOW
NORTHWARD MOVING FRONT COULD ALSO HELP TRIGGER A FEW THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY EVENING. COVERAGE IS EXPECTED TO BE
VERY ISOLATED AT THIS TIME AND THUS WILL NOT INCLUDE ANY MENTION
OF WEATHER IN THE PREVAILING GROUPS.

SIMILAR CONDITIONS ARE EXPECTED TONIGHT WITH LOW STRATUS CLOUDS
AND POSSIBLY LOW VISIBILITIES. THESE CONDITIONS WILL MORE THAN
LIKELY EXTEND DURING THE EARLY MORNING HOURS TOMORROW.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  92  70  88  69 /  20  20  20  30  20
ANNISTON    67  90  68  87  67 /  20  20  20  30  20
BIRMINGHAM  69  91  69  88  68 /  20  20  20  30  20
TUSCALOOSA  68  92  69  89  68 /  20  30  30  50  30
CALERA      68  90  69  87  68 /  20  30  30  40  30
AUBURN      70  87  70  85  67 /  20  30  30  30  20
MONTGOMERY  72  88  72  86  71 /  30  40  40  50  30
TROY        72  86  72  85  69 /  40  50  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/10
Hazardous weather outlook, Aug 27, 11:37 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT FRI AUG 27 2010

ALZ011>015-017>050-281745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1237 PM CDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 43 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
August 27, 4:55 PM CST
Where
Bibb County, 0.9 mi SW of Centerville
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.940, -87.140

A tree and several limbs fell on a mobile home. One limb was 24 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254624.